| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Doxepin

Q. My daughter has been put on doxepin. The results were immediate removal of her depressed state. Could you tell me more about that medication?

A. Doxepin is one of the first generation tricyclic antidepressants (TCAs) that has been around for over twenty years. Despite all the publicity surrounding newer antidepressants such as Prozac, Zoloft and other so-called SSRIs, we have yet to find a medication that is more effective than these old stand-bys.

To be sure, the TCAs tend to have more side effects than newer agents, and are more toxic if taken in overdose. They tend to cause annoying symptoms such as dizziness, sedation, dry mouth, weight gain, constipation, and blurry vision. The TCAs can also pose problems for patients with underlying cardiac problems. And yet, some clinicians will go back to the old TCAs when SSRIs and newer agents have failed. Some clinicians also believe that the TCAs are more effective in geriatric depression, though the controlled evidence is mixed.

So, if doxepin has really helped your daughter, and she is tolerating it well, terrific. It is important that she be closely monitored, however, both in terms of physical and psychological well-being.

Other Resources

February 2002

Disclaimer Back to Ask the Expert